Alert archive / Illinois / Red Flag Warnings in 2025

Red Flag Warning 1, NWS Lincoln, IL

February 28, 202530 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Feb 28, 2025, 10:58 AM CST for 30 counties in Illinois. It took effect at Feb 28, 2025, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 10:58 AM CST (16:58 UTC)
In effect from
Feb 28, 2025, 12:00 PM CST
Expired
Feb 28, 2025, 6:00 PM CST
In force
6 hr
Issued by
NWS Lincoln, IL
All 30 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Coles County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 19 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
480 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS83 KILX 281658
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
1058 AM CST Fri Feb 28 2025

ILZ027>031-036>038-040>057-061>063-066-010000-
/O.NEW.KILX.FW.W.0001.250228T1800Z-250301T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
1058 AM CST Fri Feb 28 2025

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL IL...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM CST this evening.

* AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, 
  Fulton, Tazewell, McLean, Schuyler, Mason, Logan, De Witt, 
  Piatt, Champaign, Vermilion, Cass, Menard, Scott, Morgan, 
  Sangamon, Christian, Macon, Moultrie, Douglas, Coles, Edgar, 
  Shelby, Cumberland, Clark and Effingham.

* TIMING...Until 6 PM CST this evening.

* 20 FOOT WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Bumgardner
1 follow-up statement
795 
WWUS83 KILX 010000
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
600 PM CST Fri Feb 28 2025

ILZ027>031-036>038-040>057-061>063-066-010100-
/O.EXP.KILX.FW.W.0001.000000T0000Z-250301T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
600 PM CST Fri Feb 28 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

Humidity levels have begun to increase as temperatures lower. Wind
gusts have also been diminishing, though some gusts of 35 to 45
mph will linger into the evening. 

$$

Geelhart

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Feb 28, 9:07 AM CST, 1 hour 51 minutes earlier. Its key messages:

  • Strong wind gusts and warm, dry conditions will result in elevated fire danger across much of the region this afternoon. Any fires that start may quickly grow out of control. Burning is discouraged today.
  • A Wind Advisory includes portions of central and east-central Illinois. Westerly gusts of 40-50 mph are expected in the advisory area during the late morning and early afternoon, with peak gusts of 30-45 mph elsewhere.
  • Temperatures turn much colder this weekend, dropping from the mid/upper 60s today to mid 30s to low 40s on Saturday-Sunday.
  • Multiple disturbances will bring precip chances early next week, with the highest precip chances being Tuesday afternoon/evening (80- 90% chance). There is some potential for strong to severe storms on Tuesday.
Area forecast discussion, Feb 28, 9:07 AM CST, 1 hour 51 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
907 AM CST Fri Feb 28 2025

.KEY MESSAGES...

- Strong wind gusts and warm, dry conditions will result in
  elevated fire danger across much of the region this afternoon.
  Any fires that start may quickly grow out of control. Burning is
  discouraged today.

- A Wind Advisory includes portions of central and east-central
  Illinois. Westerly gusts of 40-50 mph are expected in the
  advisory area during the late morning and early afternoon, with
  peak gusts of 30-45 mph elsewhere.

- Temperatures turn much colder this weekend, dropping from the
  mid/upper 60s today to mid 30s to low 40s on Saturday-Sunday.

- Multiple disturbances will bring precip chances early next week,
  with the highest precip chances being Tuesday afternoon/evening
  (80- 90% chance). There is some potential for strong to severe
  storms on Tuesday.

&&

.UPDATE...
Issued at 905 AM CST Fri Feb 28 2025

A period of windy and unseasonably warm weather conditions is on tap
for this Friday. Forecast highs this afternoon were bumped up a
couple degrees (south of roughly I-72) in line with the latest
iterations of the RAP and HRRR, which suggest highs could reach the
upper 60s near and south of roughly the I-72 corridor. Driven by a
fading LLJ, strong southwest winds (gustiest across east-central IL)
this morning will weaken briefly early afternoon, but even as winds
aloft weaken another period of gusts over 35 mph will occur behind a
pre-frontal trough beginning mid afternoon with deeper mixing. The
actual cold front arrives during the evening from north to south and
behind it a surge of subsidence would help transport momentum to the
surface for continued strong gusts, however by this time mixing is
less diurnally favored so confidence is lower in whether the gusty
winds will continue. The best chance appears to be near and north of
roughly I-72 where the CAMs suggest the front will arrive around 7-
8pm. Knowing how cold advection can keep us mixed and cause surface
winds to verify near the high end of guidance, we suspect the Wind
Advisory, in effect for the eastern CWA this morning, may need to be
extended in space and time, or another one may be issued to cover
the second round of strong gusts this afternoon and evening;
however, we'll hold off for now and keep a cautious eye on upstream
obs before pulling the trigger on anything just yet.

Another thing we'll be monitoring today is the potential for hitting
Red Flag Criteria during the afternoon. Based on how dry conditions
are aloft on the 12z ILX raob and the anticipated gusty winds, we
suspect it'll be close for each condition. Ultimately, we're going
to keep an eye on surface obs but for now maintain the SPS, aiming
to make a decision on whether to extend that headline or replace it
with a RFW by midday. Thinking hasn't changed much from early this
morning, so the fire weather discussion remains relevant.

Bumgardner

&&

.DISCUSSION...
Issued at 308 AM CST Fri Feb 28 2025

*** THROUGH THIS WEEKEND ***

A deepening sfc low will track from just north of MN early this
morning to the UP of Michigan by this afternoon. In response to
the tightly packed pressure gradient, an expansive wind field will
result in strong wind gusts and elevated fire danger across the
region. Portions of west-central IL are included in the "Elevated"
category of the Day 1 SPC Fire Weather Outlook, and portions of
central and east-central IL are under a Wind Advisory. Additional
details on the fire weather threat are included in the Fire
Weather section of the AFD.

The peak gusts today will be driven in large part by the placement
of a decaying LLJ and the onset of deeper diurnal mixing. The LLJ
(925mb/1500' AGL winds in excess of 50 knots) is progged to shift
from west to east across the area after 12z/6am, with the bulk of
the 40+ kt 925mb winds located east of I-55 by midday, with
lighter 925mb winds to the west. The expectation is that as the
LLJ moves over most areas west of I-55/south of I-74 during the
morning, the mixing will be insufficient to bring advisory level
gusts (45+ mph) to the sfc, but as the jet moves east into the
late morning/early afternoon and mixing deepens those 45+ mph
gusts translate to the ground. Probabilistic guidance from the 00z
HREF and 01z NBM are in line with this, with the highest
probabilities (50-70%) of exceeding wind advisory criteria (45+
mph gusts) being across east-central IL. That being said, there is
some potential for mixing to overperform which could lead to a
brief period of 45+ mph gusts during the mid/late morning (9a-12p)
across Knox, Fulton, Peoria, and Tazewell counties (20-40%
chance). Confidence was not high enough to expand the advisory
into these counties, and if such gusts do occur it should be a
relatively short window. Winds will be out of the southwest during
the morning, turning to west-northwesterly by mid- afternoon.

Temps will be well above normal today, in the mid/upper 60s. Cold
FROPA associated with the aforementioned sfc low will occur this
evening, with sharply colder air in place for Sat. HREF mean 850mb
temps plummet from around +9 degC today to around -13 degC by
Sat. High temps are forecast to be as much as 20-25 degF cooler
tomorrow, falling into the mid/upper 30s, which is about 5-10 degF
below normal. Northwesterly winds sustained at 10-15 mph will
make it feel even cooler. As a sfc high shifts over the region
Sun, winds become lighter, but temps remain on the cool side, in
the upper 30s or low 40s. Dry weather is expected through the
weekend.

*** NEXT WEEK ***

Next week will feature two disturbances during the first half of
the work week, with the first expected to be a weaker shortwave
through on Mon, with a 30-40% chance of precip. P-type remains
somewhat uncertain. Current forecast soundings show sfc-800mb
temps above freezing, but the sfc wet-bulb is near freezing during
the morning hours as precip moves in (before warming above
freezing into the afternoon). This suggests some potential for
rain or snow at the onset, before changing to all rain into the
day. If sfc temps trend sharply cooler with this system, icing
could come into play, but probabilistic guidance finds this a very
unlikely outcome, with less than a 5% chance for any freezing
rain on Mon.

A deeper trough emerges Tues AM and is likely to result in an
anomalous sfc low tracking across the Midwest. Both the NAEFS and
GEFS depict MSLP values below the minimum of their respective
climatologies for this time of year, with forecast MSLP values
below 990mb. Precip chances are highest Tues afternoon-evening
(80-95% chance) but remain over 60% through Tues night-Wed AM.
Unlike previous low pressure systems, this system should have open
access to Gulf moisture, and some deterministic models have a sfc
Td plume approaching 60 degF advecting into the ILX CWA. Ens mean
PWAT values approach 1.25", which is near the max of the ILX
sounding climatology for early March.

This combination of potent dynamics and unseasonable moisture
introduce potential for severe storms and flooding. Early
indications suggest a low CAPE/moderate-to-high shear environment,
with a 20-40% chance of 250+ J/kg of CAPE and 40+ knots of deep
layer shear. Both the CIPS analogs and CSU machine learning
guidance have a 15% severe storm risk across southwestern
portions of the ILX CWA on Tues. The greatest potential for severe
weather is likely to be focused south of the ILX CWA, across
portions of the lower MS Valley, but the potential exists for
some strong to severe storms locally. Overall, the system seems
progressive enough to limit the flood threat, but will need to
monitor how any convective elements play out. Antecedent
conditions are on the dry side. For now, the WPC Excessive
Rainfall Outlook for Tues/Tues night has a marginal risk across
southern IL (I-64 and south).

In the wake of this system, strong synoptic northwest winds appear
possible on Wed. Will evaluate this potential in greater detail
tomorrow morning.

Erwin

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 505 AM CST Fri Feb 28 2025

VFR conditions prevail through the period. Strong winds are
expected today, developing out of the southwest by mid-morning
and gradually veering to north-northwesterly by the end of the
period. Peak gusts of 35-40 knots are possible during the late
morning/early afternoon. LLWS is also a concern during the first
few hours of the period as a LLJ shifts into the area from west to
east. The vertical wind profiler from the KDVN (Quad Cities)
radar has consistently sampled wind speeds of 45-50 knots at 2kft
AGL, and similar speeds are expected over most of the central IL
terminals through about 15z, after which time the sfc gusts begin
to increase. Wind speeds/gusts will gradually diminish after 00z
this evening.

Erwin

&&

.FIRE WEATHER...
Issued at 312 AM CST Fri Feb 28 2025

A combination of strong wind gusts (35 to 50 mph) and warm/dry
conditions will produce elevated fire danger this afternoon. Winds
will be out of the southwest, shifting to west-northwest by mid-
afternoon. The HRRR/RAP continue to exhibit the lowest Td this
afternoon, in the mid/upper 20s. Trended our temperature/dewpoint
forecast towards the 90th/10th percentile of the NBM,
respectively, resulting in minRH values near 25% which is near the
RH threshold for a Red Flag Warning. The limiting factor from
meeting Red Flag Warning is the fuel moisture (10-hour fuel
moisture around 11-15%, criteria is 8%). Nevertheless, last
weekend after we had recent snowmelt to wet the ground, field
fires still grew out of control across east-central IL despite
much weaker winds and wetter fuels than is forecast today. I
expect to see some fires pop-up across the CWA this afternoon, and
any burning by non-professionals has the potential to quickly
grow out of control. A Red Flag Warning was seriously considered,
but since we're only marginally meeting the RH criteria and not
meeting the fuel criteria, decided to hold off.

Portions of west-central IL were included in the "elevated" category
of the Day 1 SPC Fire Weather Outlook. These are a relatively rare
occurrence in our local area. There were a handful of times our area
was included in such outlooks last October, but before that the
previous occurrence was April 2023.

Erwin

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 2 PM CST this afternoon
for ILZ028-030-031-038-043>046-053>057-062-063-068.

&&

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 PM CST this afternoon for ILZ028-030-031-
038-043>046-053>057-062-063-068.

&&
Hazardous weather outlook, Feb 28, 5:28 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
528 AM CST Fri Feb 28 2025

ILZ028-030-031-038-043>046-053>057-062-063-068-011100-
Stark-Marshall-Woodford-McLean-De Witt-Piatt-Champaign-Vermilion-
Macon-Moultrie-Douglas-Coles-Edgar-Cumberland-Clark-Crawford-
528 AM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Today and tonight.

A brief period of strong west wind gusts of 40 to 50 mph today could
result in difficult travel for high profile vehicles. This will
combine with low humidity to result in elevated fire danger.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms are possible Tuesday as a very strong weather
system moves across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027-029-036-037-040>042-047>052-061-066-067-071>073-011100-
Knox-Peoria-Fulton-Tazewell-Schuyler-Mason-Logan-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Shelby-Effingham-Jasper-Clay-Richland-
Lawrence-
528 AM CST Fri Feb 28 2025

This Hazardous Weather Outlook is for central Illinois, southeast
Illinois and west central Illinois.

.DAY ONE...Today and tonight.

A brief period of strong west wind gusts of 35 to 45 mph today could
result in difficult travel for high profile vehicles. This will
combine with low humidity to result in elevated fire danger.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms are possible Tuesday as a very strong weather
system moves across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:03 PM CSTWind AdvisoryILXChampaign, Coles, DeWitt, Douglas, Edgar, Knox and 11 more5 hr

Nearby

Red Flag Warnings in Illinois, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.